Texas, 2009

Hail and Damaging Wind in Texas, August 23, 2009

August 23, 2009 · NWS HGX · 2 events in 1 county or zone

An early evening severe thunderstorm developed and drifted southward across the area. Large hail and damaging winds were produced at the storm's peak intensity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An early evening severe thunderstorm developed and drifted southward across the area. Large hail and damaging winds were produced at the storm's peak intensity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 23, 5:41 PM CST, 37 minutes earlier.

Area forecast discussion, Aug 23, 5:41 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
641 PM CDT SUN AUG 23 2009

.AVIATION...
EXPECT SHRA/TSRA TO COME TO AN END BETWEEN 01Z AND 03Z WITH THE LOSS
OF DAYTIME HEATING. THEN...VFR. PATCHY MVFR GROUND FOG IS POSSIBLE
OVERNIGHT AND EARLY TOMORROW MORNING AT CXO AND LBX. FOR A COUPLE
HOURS AFTER SUNRISE...BRIEF BKN MVFR CEILINGS WILL BE POSSIBLE AS
A CU FIELD BUILDS ACROSS THE AREA. LESS SHRA/TSRA COVERAGE IS EXPECTED
ON MONDAY...SO ONLY MENTIONED CBS FOR NOW IN THE INLAND TAFS BETWEEN
21Z AND 24Z.  42
&&

.PREV DISCUSSION... /ISSUED 346 PM CDT SUN AUG 23 2009/

DISCUSSION...
ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS HAS DEVELOPED
THIS AFTERNOON ALONG BOTH THE WEAK SURFACE BOUNDARY TO OUR NORTH
AND THE SEABREEZE FRONT ALONG THE COAST. THIS ACTIVITY SHOULD COME
TO AND END SHORTLY AFTER SUNSET AS AFTERNOON HEATING IS LOST.

GREATEST CHANGE TO THE PREVIOUS FORECAST WILL BE TO LOWER POPS
THROUGH THE WORK WEEK. WHILE THE FORECAST MODELS CONTINUE TO BE IN
VERY GOOD AGREEMENT ON THE DEVELOPMENT OF AN UPPER LEVEL LOW OVER
THE SOUTHEASTERN UNITED STATES MODEL RUNS OVER THE PAST 24 HOURS
HAVE ALL KEPT THIS FEATURE TO OUR EAST...LEAVING US ON THE
SUBSIDENT SIDE OF CIRCULATION. BASED UPON THIS RUN TO RUN
CONSISTENCY BETWEEN THE MODELS HAVE DECIDED TO LOWER THE POPS FOR
SOUTHEAST TEXAS THIS WEEK. TEMPERATURES WILL REMAIN IN THE UPPER
90S TO LOW 100S THROUGH MID WEEK AS THE UPPER LEVEL RIDGE SLIDES
OVER THE AREA. AFTERNOON HIGHS SHOULD GRADUALLY BEGIN TO WANE BY
THURSDAY AS THE RIDGE POSITIONS ITSELF WEST OF THE AREA AND
THICKNESS VALUES BEGIN TO DECREASE.

HEADING INTO THE WEEKEND BOTH THE GFS AND THE ECMWF HAVE A FRONT
PROGGED TO MOVE INTO NORTH TEXAS AND STALL NEAR THE NORTHERN
BORDER OF OUR CWA. FOR NOW WILL GO AHEAD AND RAISE POPS SLIGHTLY
TO ACCOUNT FOR THE APPROACH OF THIS FEATURE AND LEAVE THE DETAILS
FOR LATER. 38

MARINE...
VERY FLAT CONDITIONS EXPECTED TO PERSIST OVER THE MARINE WATERS FOR
THE NEXT 5 TO 7 DAYS. EXPECT SOUTH TO SOUTHEAST WINDS MOSTLY 5 TO 10
KTS AND SEAS 2 FT OR LESS. WILL SEE A BIT OF AN UPTICK IN THE
OVERNIGHT WINDS LATER THIS WEEK ALONG WITH MORE OF A SOUTHWEST
COMPONENT. ONLY ISOLATED SHOWERS ARE ANTICIPATED.  35

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76 100  76 100  75 /  30  20  10  10  10
HOUSTON (IAH)              76  96  75  96  75 /  30  20  10  10  10
GALVESTON (GLS)            82  92  82  92  82 /  20  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...37
AVIATION/MARINE...42
Hazardous weather outlook, Aug 23, 6:33 AM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
733 AM CDT SUN AUG 23 2009

TXZ163-164-176>179-195>200-210>214-226-227-235>238-241245-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
733 AM CDT SUN AUG 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AFTERNOON HEAT INDEX READINGS OF 100 TO 104 DEGREES SHOULD BE
COMMONPLACE. AN UNSTABLE ATMOSPHERE OVER THE REGION WILL BE
CAPABLE OF SCATTERED SHOWERS AND THUNDERSTORMS...SOME THAT WILL
MOVE OFF THE STATIONARY FRONT FROM NEAR CROCKETT TO BEAUMONT.
A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON WITH
BRIEF GUSTY WINDS AND DOWNPOURS. RAINFALL ACCUMULATIONS OF UP TO 2
INCHES WILL BE POSSIBLE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 23, 1:12 PM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
212 PM CDT SUN AUG 23 2009

TXZ236-232015-
MATAGORDA-
212 PM CDT SUN AUG 23 2009

...STRONG STORM MOVING THROUGH MATAGORDA COUNTY...

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES EAST OF BAY CITY...MOVING WEST AT 15
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...SOUTH TEXAS NUCLEAR
PLANT...SARGENT...VAN VLECK...MARKHAM AND BAY CITY.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTABLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 2903 9617 2912 9586 2905 9579 2904 9580
      2901 9577 2898 9577 2897 9572 2896 9571
      2885 9560 2870 9607
TIME...MOT...LOC 1912Z 086DEG 13KT 2894 9578

The radar

The Houston radar (KHGX), 166 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Trinity

When
August 23, 6:18 PM CST
Where
Trinity County, 1.13 mi NNE of Trinity
Measured
1.75 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.944, -95.370

A severe thunderstorm produced golf ball size hail near the intersection of SR 94 and FM 356.

Thunderstorm Wind, Trinity

When
August 23, 6:18 PM CST
Where
Trinity County, 3.24 mi S of Glendale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.973, -95.325

A severe thunderstorm produced strong winds that downed trees near the intersection of SR 94 and FM 3188.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184884, 184885.